Pennsylvania, 2020Flash Flood in Pennsylvania, July 23, 2020
July 23, 2020 · NWS PBZ · 1 event in 1 county or zone
Locations hit by rain the evening of July 23rd were prime for possible flooding given development of rain earlier in the day. 9 PWATS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locations hit by rain the evening of July 23rd were prime for possible flooding given development of rain earlier in the day. A marginal for excessive rainfall was in place as well given the 1.8 to 1.9 PWATS. A crossing trough created the development of thunderstorms and showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:49 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 2:49 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
349 PM EDT Thu Jul 23 2020
.SYNOPSIS...
Scattered showers and thunderstorms will continue to plague the
region into Friday. Dry and warmer weather can be expected for the
weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No major changes were needed for tonights forecast as scattered
convection will continue to plague the Upr OH as a longwave
trough/weak cdfnt slide toward the area. An isolated severe threat in
the form of a damaging gust remains possible given a cooling swath of
dry air in the mid levels, but deep layer shear is weak and overall
mid level temperature remains sufficient warm to impede updraft
strength.
Areas that clear tonight with progress of the trough/front may
experience fog dvlpmnt given rainfall and lingering boundary layer
moisture.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The frontal boundary moving through areas southeast of PIT will
become more diffuse and weaker with progress; hence, will some
showers are possible in that area with limited instability. Building
high pressure will keep the remainder of the area dry with seasonable
temperature.
That high pressure will maintain dry weather for the weekend, but
with rising heights, temperature will increase above the calculated
normals cumulating in readings almost 10 degrees above by Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Models then indicate the encroachment of a strong shortwave for
Monday and Tuesday. That system will bring the next strong
thunderstorm threat for next week and will moderate temperature back
toward the averages.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered convection will continue to plague the Upr OH as a
longwave trough/weak cdfnt slide over the area tonight. Scattered
restrictions will then give way to areas of fog and stratus with
passage of the front.
Building high pressure will improve condition through Friday.
.Outlook...
High pres wl maintain VFR for the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 23, 12:12 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
112 PM EDT Thu Jul 23 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-241715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
112 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Marginal risk for severe thunderstorms this evening. The main threat
will be damaging wind gusts. Thunderstorms will also produce heavy
downpours which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:31 PM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Thu Jul 23 2020
PAZ021-073-232000-
Westmoreland-Allegheny-
331 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES...
At 331 PM EDT, strong thunderstorms were clustered over Wilkinsburg,
or near Pittsburgh, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Ross Township... Monroeville...
McKeesport... Shaler Township...
Plum... West Mifflin...
Baldwin... Murrysville...
Wilkinsburg... New Kensington...
This includes the following highways...
Pennsylvania Turnpike between mile markers 45 and 63.
Interstate 376 in Pennsylvania between mile markers 71 and 84.
LAT...LON 4034 7995 4051 8003 4065 7967 4038 7956
TIME...MOT...LOC 1931Z 250DEG 13KT 4045 7991
Special weather statement, Jul 23, 3:04 PM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
404 PM EDT Thu Jul 23 2020
PAZ021-022-073-232030-
Armstrong-Westmoreland-Allegheny-
404 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES...
At 404 PM EDT, strong thunderstorms were clustered over New
Kensington, or near Penn Hills, moving east at 20 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Penn Hills... Vandergrift...
Apollo... Plum...
Murrysville... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... O'hara Township...
Oakmont... Fox Chapel...
This includes Pennsylvania Turnpike between mile markers 41 and 53.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4047 7984 4059 7994 4067 7971 4067 7969
4068 7969 4073 7955 4051 7946
TIME...MOT...LOC 2004Z 251DEG 17KT 4055 7975Flash Flood, Westmoreland
- When
- July 23, 8:15 PM EST to 10:30 PM EST
- Where
- Westmoreland County, 1.48 mi SSE of New Florence to 2.27 mi WSW of West Fairfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.360, -79.070
The local fire department reported flooding on Shannon Creek Road in New Florence and basement flooding in the city of Derry. A local citizen reported 4 inches of rain from 500PM 07/23/2020 to 500AM 07/24/2020.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904050.